ED Drugs Linked to Greater Risk of Melanoma

b_250_0_16777215_00_images_obgrabber_2014-04_3a23f05928.jpgJohn Foxx/Thinkstock (PROVIDENCE, R.I.) -- Sildenafil, more commonly known as Viagra, is used by men to treat erectile dysfunction. However, a study out of Brown University is raising red flags about a possible side-effect from the drug: melanoma. Dr. Abrar Qureshi, co-author of the study involving 26,000 men, says that those who take Viagra have an 84 percent greater chance of developing the deadliest form of skin cancer than men who don’t use the medication.

A possible reason for this happening is that Viagra affects the same genetic pathway that also allows the melanoma to become more invasive. However, Qureshi maintains that Viagra users are at no greater risk for less dangerous skin cancers.

While not warning men to stop taking drugs to treat erectile dysfunction, Qureshi nonetheless suggests that men who may have a family history of skin cancer to consult their primary care providers as a precaution.

Meanwhile, physicians are also urged to speak with their male patients about the possible link between Viagra and melanoma, which might also include a check of older men for signs of skin cancer.

Copyright 2014 ABC News Radio